Fed Up

Been back in AF 69 hrs. Started around midnight Saturday. First two days hardly noticed it. HR between 60 & 87. Today it's gone nuts. Up and down like a yo-yo from around 48 to 122 plus. Not massively fast but boy do I know I'm out of rhythm. King Kong bashing the centre of my chest to chest pain. Grrrr!!!

The episodes are getting more frequent. 3 in 3 weeks, all at the weekend. Will this ever end or is an Ablation my only answer?

Your thoughts please. Many thanks,

Nige

24 Replies

oldestnewest
  • As mentioned in your last post "pill in the pocket flecainide " maybe useful for you to abort an episode. Why not ask your cardiologist for it?

  • I've got a feeling they used Flecanide as a chemical cardoversion 18 months or so ago and it failed but I'll certainly ask.

    Thank you :-)

  • @NJ47 "all at the weekend". Do you have a different routine at the weekend? Are you more active, less active, stressed? Your body doesn't know what day it is, so something must trigger these episodes.

    While you are having them, try not to lie on your left side, and also try this tip which a doctor showed me. Breathe in for 6, hold it for 7 and breathe out for 8. It quite often knocks me into a slightly more acceptable rhythm .

    Talk to one of your health care contacts, and if none is available call at A&E, preferably at weekend when the symptoms are at their worst so that high readings can be taken and recorded. Good luck!

  • I go to see a therapist who does Chinese massage and acupuncture. He thinks that my breathing is too shallow. He has me do 20 breaths as you detail whilst he has his hand on my waist ( that's just above my belly button ) and I have to push against his hand on the exhales. This apparently gets my diaphragm working. It's hard work!!

    Re the ablation route. My AF was ruining my life so I opted for an ablation. No regrets. I gave it my best shot.

  • I was having constant PVC's and PAC's and intermittent tachycardia. Heart rate would go as high as 180 for no particular reason. My cardiologist put me on verapamil and the tachycardia has stopped and the premature beats are once in awhile now. It made a huge difference for me. I have other serious heart issues but those problems were affecting my ability to do anything. Besides feeling crappy all the time, I couldn't do much of anything because I would suddenly start feeling bad, get very hot and sweaty in my neck and need to sit down. Since the Verapamil I'm able to actually stand in the kitchen and cook without stopping every 4 minutes to sit! Praying you get relief!

  • Thanks Susan :-)

    Will be discussing drug options too. Sadly, this thing isn't going to go away :-(

  • Don't think that way. You just have to keep trying and work closely with your doctor to see what works and what doesn't. I have had my heart rate go up to 180 but they didn't consider that Afib. My neighbors heart rate would go into the 200's and had the ablation. Everyone is different and responds differently to medications. But think positive and communicate with your doctor. 😊

  • You can have a HR of 180 but not be in AF. However current thinking by quite a few medics I was told is that the multiplier is key. So for instance if your normal is 60 and it is 180 that is triple normal and way overdue to call 999. However if your normal is 100 your multiplier is only 1.8. When I was in my GPs and multiplier was 2.2 she said that she would give me 15 mins for it to drop or else it was an ambulance to A&E. it did drop.

  • Thanks for this P0rtnahapp1e. Yes, the weekend is different along with different kinds of stresses. I tried a similar breathing exercises but will definitely try your suggestion. I need too. Having just got back to my girlfriends after a night on Coronary Care, I'm STILL in AF. This attack has now lasted 110 hours and counting.

    The Cardiologist on duty decided not to cardio-vert as I've passed the 48 hour window so I've now got to wait 6 weeks, ....unless my heart drops back into sinus itself, so yes, I want to try everything.

    We're then going to discuss options......including Catheter Ablation, which I've managed to avoid so far. Hmmmm.

  • Hi

    Have you got to wait 6 weeks to get in range with Warfarin? Back in 2014 I tried Flecainide for an episode of AF and it stuck me in a low rate flutter which I was booked into have cardioverted - like yourself I was to have to wait 6 weeks until in range with Warfarin but I was put on Propafenone a different anti-arrhythmic drug in the hope NSR would stick when I had the cardioversion. Within 48 hours the Propafenone converted me back. I'm just wondering if it might be worth trying a different drug therapy whilst waiting.

    In the end I succumbed to 2 ablations as the only way to get some peace. I hope that you get some soon.

    Jo

  • Thanks for this, Jo. I'm going to check it out and ask for it. No, my problem is my own stupid fault. I'm on Rivaroxiban and forgot a few pills. Thankfully I was honest enough to admit I'd missed a few doses, purely cos of stress and lifestyle etc.

    Don't fancy playing Russian Roulette with my brain cells. Big lesson learned!

  • "Will this ever end or is an Ablation my only answer?" No and...very likely. A simple answer to your question, though it might take more than one ablation.

  • I know Robert. Thanks for the truthful reminder, lol(not) :-( :-( :-(

  • Only ablation. Worked for me when episodes became weekly or more often.

  • Your experience sounds very familiar, and yes, ablation was the answer.

  • I think your problem is that you worry too much. Your heart rate is not too high or too low. Mine varies between 38 and 115. And I now feel nothing, these figures are not dangerous so I ignore them. If you worry about them or think about them , you start to feel them. When I first had AF I worried and kept checking my heartbeat. Finally after a while and seeing a lot of cardiologists they all tell me the same thing. Stop worrying, try and lead a normal life. It worked for me, so try

  • Sounds like you have Permanent AF. PAF, which Nige has, seems to be hard to ignore sometimes.

  • It varies so much from person to person!!!

  • Thanks Tony, the problem is, I do feel it. Now that I've been hooked up to the monitor, I'm sorry to report that my heart rates been worse than I thought. Talk about a human yo-yo lol

  • I know how you feel af has been more frequent as the years have gone on. know there is not much an ambulance crew can do for you - only admit you. used to work for an ambulance service so when i am thinking reasonably I would NOT RING THEM. but have done so lately as af and chest pain is getting worse. have recently duscussed ablation with my gp and am currently awaiting a reply from a Cardiologist. so YES DO GO DOWN THAT ROAD we do not have many choices left to us do we. good luck and keep in touch.

  • Thanks Gilly. Will do :-)

  • NJ47 tony85 , I was told to "just live with it" when my heart rate jumped around from one extreme to the other, and spent a few sleepless nights feeling unwell, with his advice ringing in my ears.

    I eventually decided that I had nothing to lose by going to A&E and presented myself apologetically, only to be immediately taken to Resus, put on oxygen, furosemide drip, heart rate monitor, etc., etc., and spent the following ten days in the coronary care unit. My "living with it" had caused heart failure which couldn't be reversed. I was admonished for not coming in sooner as I now have added complications to my AF, and a pile of new medications to my daily diet!

    I'm 68, and I don't think I've ever been to A&E before on my own account, but I would go again at the drop of a hat, and would advise anyone else in doubt, just do it! Apart from anything else the visit and findings are then on your records and provide more information for subsequent health care visits.

  • So true. I will NEVER AGAIN go past the 30 hr window without getting help. Never!!

  • Even 30 hours is too long. Some say 12, others 18 but realistic max is 24 hours.

    If you have any chest, neck, arm or head pains or are feeling feint then it's 999 straight away.

    Also key is what your BP is doing. If it's very low or high and HR is fast then 999 straight away.

    Also remember if you are on your own then it's sooner than later because you may pass out.

You may also like...